Medication Safety Articles

 

Many people are aware that prescription pills, tablets and capsules have unique letters and numbers on them used for pill identification. With each new prescription, it’s important to check the pill identification to ensure you have the correct medicine. Most people only complete this safety check when they first get a new prescription. However, every time you take a pill, you should make sure it is correct.

Our colleagues at SafeMedicationUse.ca received a report from a consumer who was given two medicines that are known to interact with each other. This type of problem is known as a drug interaction. A drug interaction occurs when the actions of one medicine affect the actions of another medicine.

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

For the millions of diabetics who inject insulin, drug manufacturers heavily promote the use of insulin “pens.” These small devices look just like a pen but contain a cartridge of insulin. They make it easy for insulin-dependent patients to inject the drug accurately.

A man contacted his doctor’s office with concerns about a new medicine a specialist prescribed for him. The man stated that the medicine tasted bad and that he didn’t think he could take it.

A child's father went to the pharmacy to pick up a prescription for liquid amoxicillin, an antibiotic used to fight infections. The liquid form of this medicine starts as a powder that needs to be mixed with a specific amount of water by the pharmacist before use. By mistake, the pharmacist gave the child's father the bottle of medicine with just the powder.

Emily Jerry was just two years old when she died from a medication error made by a hospital pharmacy technician in Cleveland. She had undergone surgeries and four rounds of chemotherapy to treat what doctors said was a highly curable malignant tumor at the base of her spine.

We received a report from a woman whose child began having seizures while taking a shower. The family immediately called for help. Paramedics took the 11-year-old child to a nearby hospital to be examined. All scans and x-rays were negative. Doctors then ordered blood tests on the child. It was found that the child had an elevated blood alcohol level. This was most likely the cause of the child’s symptoms.

On October 14, 2011, The New York Times published a story about a 13- month-old boy who died after swallowing pills from a prescription medicine bottle. His parents had given him the bottle to play with as a rattle, believing he could not open the child-resistant cap.

A nurse visited a homebound woman who continued to have high blood sugar levels despite doubling her insulin dose for about 2 weeks. The nurse questioned the woman about factors that may be causing the sudden need for more insulin. The woman had been eating her usual diet. She had no signs of infection or decrease in physical activity. She was sleeping well, and there was no new stress in her life. The technique and materials she used to test her blood sugar were appropriate. Any one of these factors could influence the dose of insulin required to keep her blood sugar under control, but nothing unusual was discovered.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work